Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 255, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 7, 2005, 6:24 PM MDT for Eddy County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2005, 6:24 PM MDT (00:24 UTC)
- Expired
- Jul 7, 2005, 7:01 PM MDT
- In force
- 37 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 193 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1720 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2967 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 080027 SVRMAF NMC015-080130- /O.NEW.KMAF.SV.W.0255.050708T0024Z-050708T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 624 PM MDT THU JUL 7 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 730 PM MDT * AT 621 PM MDT...A SEVERE THUNDERSTORM WIND GUST TO 60 MPH WAS MEASURED AT THE CARLSBAD AIRPORT. THE STORM PRODUCING THESE WINDS WAS LOCATED 5 MILES NORTHWEST OF WHITES CITY...OR 15 MILES SOUTHWEST OF CARLSBAD...MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... CARLSBAD... WHITES CITY... OTIS... LOVING... MALAGA... THIS STORM HAS A HISTORY OF SEVERE WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. LAT...LON 3236 10437 3202 10473 3201 10388 3237 10371 $$
1 follow-up statement
000 WWUS54 KMAF 080101 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 800 PM CDT THU JUL 7 2005 NMC015-080110- /O.CAN.KMAF.SV.W.0255.000000T0000Z-050708T0130Z/ EDDY- 700 PM MDT THU JUL 7 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDDY COUNTY IS CANCELLED... AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING AND PRODUCED SEVERE WINDS NEAR THE CARLSBAD AIRPORT HAS WEAKENED BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. GUSTY WINDS...POSSIBLY UP TO 50 MPH...WILL REMAIN POSSIBLE OVER SOUTHEASTERN EDDY COUNTY TROUGH 800 PM MDT. IN ADDITION...LOCALIZED BLOWING DUST MAY REDUCE VISIBILITY. LAT...LON 3236 10437 3202 10473 3201 10388 3237 10371 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 12:15 PM MDT, 6 hours 9 minutes earlier.
Area forecast discussion, Jul 7, 12:15 PM MDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 115 PM CDT THU JUL 7 2005 .SHORT TERM... BOUNDARY FROM OVERNIGHT MCS THAT MOVED THROUGH THE SOUTH PLAINS HAS BECOME DIFFICULT TO DISCERN IN SURFACE DATA. WINDS HAVE BEGUN TO VEER OVER THE WESTERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO. REMNANT OF BOUNDARY IS EXPECTED TO STRETCH NORTHWEST TO SOUTHEAST ACROSS THE PERMIAN BASIN THIS AFTERNOON PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT. THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS WILL ALSO PROVIDE PREFERRED AREAS FOR CONVECTION THROUGH EARLY EVENING. NORTH OF SURFACE BOUNDARY... CONVECTION INITIATION NOT FAVORED DUE TO ENHANCED STABILITY. WITH MODERATE CAPES AND MARGINAL DEEP LAYER SHEAR...ORGANIZED SEVERE CONVECTION IS POSSIBLE MAINLY EAST OF THE PECOS THROUGH EARLY EVENING. IN THE OVERNIGHT PERIOD... CONVECTION IS ANTICIPATED TO BEGIN ONCE AGAIN OVER THE HIGHER TERRAIN OF COLORADO AND NORTHERN NEW MEXICO AND PROPAGATE SOUTH SOUTHEAST OVERNIGHT. WITH A DECENT LOW LEVEL JET AND INCREASING LOW LEVEL MOISTURE OVERNIGHT...ANY SYSTEM THAT DEVELOPS SHOULD BE ABLE TO MAKE IT AS FAR SOUTH AS THE PERMIAN BASIN. HOLDING OFF ON LARGE POPS AT THIS TIME AS THERE DOES NOT APPEAR TO BE A COHERENT SIGNAL IN THE MODELS TO GRASP ONTO. .LONG TERM... UPPER LEVEL HIGH PRESSURE RIDGE OVER MEXICO WILL CONTINUE TO BRING NORTHWEST UPPER LEVEL FLOW TO THE CWA. THIS SCENARIO WILL SUBJECT THE NORTHERN PART OF THE AREA TO MCS/S THAT DEVELOP OVER NORTHERN NEW MEXICO AND SOUTHERN COLORADO AND MOVE SOUTHEAST INTO THE PLAINS AS UPPER LEVEL DISTURBANCES MOVE ACROSS THE NORTHERN FRINGES OF THE RIDGE. DUE TO THE UNCERTAINTY OF POSITIONS OF THE UPPER LEVEL SYSTEMS AND OUTFLOW BOUNDARIES...WILL NOT MAKE MANY CHANGES TO THE PRECIPITATION FORECASTS. HAVE GENERALLY KEPT THE HIGHEST POPS OVER THE WESTERN CWA. THE ONLY EXCEPTION WILL BE SUNDAY WHERE THE HIGHEST POPS ARE EXPECTED SHIFT TO THE EASTERN HALF OF THE REGION AS A VORT MAX MOVES SOUTHEAST ACROSS THAT AREA. BY LATE MONDAY THE UPPER LEVEL RIDGE IS EXPECTED TO REESTABLISH ITSELF. HAVE DROPPED RAIN CHANCES AS THE RIDGE BEGINS TO PUSH THE UPPER LEVEL DISTURBANCES FARTHER NORTH. ON DAY 6 GFS TRIES TO BREAK OUT PRECIPITATION OVER THE NORTHWESTERN CWA DUE TO A VORT MAX MOVING DOWN THE EAST SIDE OF THE UPPER RIDGE. WILL HOLD OFF ON RAISING POPS THAT FAR INTO THE FUTURE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 74 96 72 93 / 20 10 20 20 CARLSBAD NM 73 103 72 99 / 30 20 30 30 DRYDEN TX 75 101 75 96 / 10 20 20 10 FORT STOCKTON TX 76 101 73 96 / 20 20 20 20 GUADALUPE PASS TX 72 95 69 92 / 20 20 30 30 HOBBS NM 73 102 71 98 / 30 20 30 30 MARFA TX 66 95 64 91 / 30 20 30 20 MIDLAND INTL AIRPORT TX 72 98 73 95 / 20 10 20 20 ODESSA TX 73 99 74 96 / 20 20 20 20 WINK TX 76 106 74 100 / 20 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05/54
Hazardous weather outlook, Jul 7, 12:34 PM MDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 134 PM CDT THU JUL 7 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-081816- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 116 PM CDT THU JUL 7 2005 (1216 PM MDT THU JUL 7 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO BY EARLY EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM ARTESIA TO FORT STOCKTON TO DRYDEN. THE GREATEST THREAT OF SEVERE THUNDERSTORMS EXTENDS FROM SOUTHEAST NEW MEXICO THROUGH THE EASTERN PERMIAN BASIN. THROUGH MID EVENING...ANY SEVERE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. AN ISOLATED TORNADO IS POSSIBLE BUT TORNADOES ARE NOT EXPECTED TO BE THE PRIMARY THREAT. OVERNIGHT...CONVECTION WILL LIKELY MOVE SOUTHEAST OUT OF COLORADO AND NORTHERN NEW MEXICO AND PUSH AS FAR SOUTH AS THE NORTHERN PERMIAN BASIN. STRONG WINDS ARE POSSIBLE WITH THESE STORMS... THOUGH THEY SHOULD STAY BELOW SEVERE LIMITS FOR THE MOST PART. ISOLATED WIND DAMAGE WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE THREAT OF SEVERE WEATHER WILL CONTINUE ON SATURDAY ACROSS MOST OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED AREAS OF HEAVY RAINFALL ARE ALSO POSSIBLE. THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL OVER SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BASIN AND SOUTH PLAINS. THE THREAT OF SEVERE WEATHER IS EXPECTED TO DECREASE SUNDAY THROUGH WEDNESDAY AS A MORE STABLE WEATHER PATTERN DEVELOPS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY EARLY EVENING. EMERGENCY MANAGERS...LOCAL LAW ENFORCEMENT...SPOTTER GROUPS AND OTHER INTERESTED PARTIES SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND 05
In the hours before
Special weather statement, Jul 7, 2:53 PM MDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 353 PM CDT THU JUL 7 2005 TXZ074-072130- DAVIS/APACHE MOUNTAINS AREA TX- 353 PM CDT THU JUL 7 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL JEFF DAVIS COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER FORT DAVIS AT 353 PM CDT...THIS STORM WAS NEARLY STATIONARY. THIS STORM MAY PRODUCE MARBLE SIZE HAIL FROM FORT DAVIS SOUTH ALONG TEXAS ROUTES 17... 118...AND 186. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP. GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Jul 7, 6:10 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 710 PM CDT THU JUL 7 2005 NMZ027-028-080115- EDDY COUNTY PLAINS NM-GUADALUPE MOUNTAINS OF EDDY COUNTY NM- 610 PM MDT THU JUL 7 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN EDDY COUNTY INCLUDING THE CITY OF CARLSBAD. A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF WHITES CITY AT 610 PM MDT...MOVING EAST AT 15 MPH. THIS STORM IS NOT EXPECTED TO BECOME SEVERE...BUT STRONG WINDS WILL POSSIBLE. WIND GUSTS TO 55 MPH ARE LIKELY FROM CARLSBAD SOUTHWARD ALONG U.S. HIGHWAY 62/180.
Nearby
Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.